Papers

Drug points: Erythromycin deafness and cimetidine treatment

BMJ 1994; 309 doi: https://doi.org/10.1136/bmj.309.6969.1620c (Published 17 December 1994) Cite this as: BMJ 1994;309:1620
  1. N Mogford,
  2. A Pallett,
  3. C George
  1. Southampton General Hospital, Southampton SO9 4XY.

    A 64 year old woman was admitted with cough, dyspnoea, and pleuritic pain. She was taking methyldopa 125 mg and co-amilofruse once daily with propranolol 10 mg each morning and 40 mg at night for hypertension, and ranitidine 150 mg twice daily for a duodenal ulcer. Her blood pressure was 80/50 mm Hg and her respiratory rate 28/minute. Consolidation of the right lung was confirmed by chest radiography. Her white cell count was 26.2x109/l and serum creatinine concentration 158 μmol/l. Later Streptococcus milleri was isolated from her sputum.

    FIG
    FIG

    —Mean serum concentrations of erythromycin in eight healthy volunteers after erythromycin stearate 250 mg given orally with placebo or cimetidine

    All antihypertensive treatment was stopped, and she began taking oral amoxycillin 500 mg three times daily and erythromycin stearate 1g four times daily for her atypical pneumonia. Cimetidine (400 mg at night) was substituted for ranitidine. After two days she experienced “fuzzy hearing” and erythromycin was withdrawn. Audiography showed bilateral hearing loss of 40-60 dB at frequencies of 0.25-8 kHz; hearing returned to normal five days after erythromycin was withdrawn.

    Since cimetidine inhibits the N-demethylation of erythromycin in vitro,1 we investigated a possible interaction in six healthy men and two women aged 19-23. They received in random order on day 1 either cimetidine 400 mg twice daily or placebo, and on day 2 erythromycin stearate 250 mg plus cimetidine 400 mg or placebo. Cimetidine did not interfere with the bioassay but increased the area under the serum concentration-time curve of erythromycin by 73% and the median value from 2.97 to 5.06 μg/ ml.h (P<0.05) by Wilcoxon rank sum test (figure).

    Our case is typical of the 47 cases of erythromycin induced deafness reported to the Committee on Safety of Medicines since 1963: our patient received erythromycin in large doses and had renal impairment and characteristic audiograms. In our case, however, cimetidine is considered to have aggravated the deafness by increasing the serum and otic concentrations of erythromycin.

    References

    1. 1.
    View Abstract